Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Flagstaff, AZ

July 19, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2018, 12:43 PM MST for Coconino County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 12:43 PM MST (19:43 UTC)
Expired
Jul 19, 2018, 3:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 80 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 1:30 PM MSTFLASH FLOOD1 E Flagstaff Mall, AZREPORT FROM TWITTER WITH PHOTOS OF FLOODED PARKING LOT AT VOLKSWAGEN DEALERSHIP. WATER UP TO THE HOOD OF VEHICLES. ESTIMATED 2 FEET DEEP. THE TIME WAS ESTIMATED BETWEEN 1:00 TO 2:00 PM.
Jul 19, 2:00 PM MSTHEAVY RAIN 4.571 Ese Flagstaff Mall, AZALERT RAIN GAUGE NEAR FLAGSTAFF MALL. THE DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR 45 MINUTES.
Jul 19, 2:11 PM MSTFLASH FLOOD2 E Downtown Flagstaff, AZREPORT WITH VIDEOS FROM TWITTER SHOW ESTIMATED 2.5 TO 3 FEET OF FLOWING WATER IN WASH ALONG SIDE 4TH STREET/BUTLER AVE INTERSECTION (SWITZER WASH).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WGUS55 KFGZ 191943
FFWFGZ
AZC005-192245-
/O.NEW.KFGZ.FF.W.0041.180719T1943Z-180719T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1243 PM MST THU JUL 19 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 345 PM MST

* At 1241 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in East Flagstaff. Up to one and one half inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Northeast and East Flagstaff and the Flagstaff Mall. 

This includes the following streams and drainages...San Francisco
Wash.

This includes the following highways...
 Route 66 between mile markers 199 and 203.
 Interstate 40 between mile markers 199 and 203.
 U.S. Highway 89 between mile markers 419 and 421.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3526 11154 3518 11154 3518 11160 3521 11163
      3526 11163

$$
2 follow-up statements
119 
WGUS75 KFGZ 192124
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
224 PM MST THU JUL 19 2018

AZC005-192245-
/O.CON.KFGZ.FF.W.0041.000000T0000Z-180719T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
224 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
COCONINO COUNTY...

At 220 PM MST, National Weather Service Doppler radar indicated that 
rain was ending in East Flagstaff. Rainfall amounts of over 4.5 
inches fell near the Flagstaff Mall. Numerous reports of street and 
wash flooding have been received from East Flagstaff.

Some locations that will experience flooding include...
East Flagstaff and Flagstaff Mall. 

This includes the following streams and drainages...San Francisco
Wash.

This includes the following highways...
 Route 66 between mile markers 199 and 203.
 Interstate 40 between mile markers 199 and 203.
 U.S. Highway 89 between mile markers 419 and 421.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3526 11154 3518 11154 3518 11160 3521 11163
      3526 11163

$$
999 
WGUS75 KFGZ 192240
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
340 PM MST THU JUL 19 2018

AZC005-192247-
/O.EXP.KFGZ.FF.W.0041.000000T0000Z-180719T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
340 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 345 PM
MST...

Doppler radar indicates that rainfall has ended in the Flagstaff 
area and flood waters are slowly receding. Many area creeks and 
washes, as well as poorly drained locations, may still have higher 
than normal water levels. However, the Flash Flood Warning will be 
allowed to expire. Please continue to heed any remaining road 
closures.

LAT...LON 3526 11154 3518 11154 3518 11160 3521 11163
      3526 11163

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 10:00 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 19, 10:00 AM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST Thu Jul 19 2018

.SYNOPSIS...Expect afternoon and evening showers and thunderstorms
through at least Saturday. The greatest coverage and highest
potential for stronger storms will be over the Mogollon Rim and
Yavapai County where areas of heavy rain could produce localized
flooding. Warmer afternoon temperatures and less storm coverage
may start on Sunday.

&&

.UPDATE...12Z sounding showed a PW of 0.74 inch...down from 1.00
yesterday morning. Very little cloud cover this morning so there
will be abundant solar heating this morning. Easterly flow up
through 5H and then southwest winds above around 3H. This could
help storms develop. We are expecting another active day today.
Making some adjustments to the POPs this evening as high
resolution models are indicating a few thunderstorm clusters
lasting and moving into the lower elevations.

&&

.PREV DISCUSSION /344 AM MST/... Cloud cover has been decreasing
since midnight across northern Arizona, though the amount of
monsoonal moisture overhead is expected to show little change
through Saturday.

So for today, expect showers and tstorms to develop across the
high terrain by late morning and spread into the valleys this
afternoon. Storm steering flow this afternoon will be very light,
thus storms will be slow moving and may produce heavy rainfall
amounts. Storms dropping south and westward off the Mogollon Rim
will be headed into tstorm capes of 1000-2000 j/kg. The GFS shows
another cyclonic mesoscale circulation late this afternoon, this
one moving into the White Mtns. Something to keep an eye out for.

For Friday and Saturday, the subtropical high pressure re-
centers near Four Corners on Friday. This puts northern Arizona
in very light south to southeast flow pattern with rich monsoon
moisture through Saturday. Expect primarily afternoon and evening
showers and thunderstorms with storms moving very slowly from
south to north. Heavy rain and flash flooding will be the main
storm threats.

From Sunday through Wednesday - Progs continue to show drier air
moving overhead above 500 mb (theta 330 surface). N0 changes were
made to this period with the idea we will see a decrease in
daytime storm coverage and fair weather overnight. Max temps up 2
to 5 degrees for this period vs today.

&&

.AVIATION...For the 18Z package...VFR conditions and mostly clear
skies this morning will transition to sct-nmrs shra/tsra with isold
+tsra by 19Z-20Z. Convective activity most wdsprd between 21Z-02Z.
Strongest storms will produce localized MVFR/IFR conditions and wind
gusts to 50kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...An active monsoon pattern with scattered to
numerous slow moving thunderstorms will continue today and Friday.
Heavy rain and erratic thunderstorm winds will be the main threats.
Outside of thunderstorms, winds will generally be light.

Saturday through Monday...Thunderstorm chances will continue each
day through the weekend into early next week. There is a possibility
of a slight downturn in activity sometime next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/DL
AVIATION...Peterson
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 19, 12:10 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1210 PM MST THU JUL 19 2018

AZZ015-192000-
Western Mogollon Rim-
1210 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM
MST...

At 1210 PM MST, Doppler radar was tracking a strong thunderstorm over
Flagstaff Mall, or over Flagstaff. this storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Flagstaff, Flagstaff Mall, Cosnino and Walnut Canyon National
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3515 11160 3523 11166 3528 11153 3519 11147
TIME...MOT...LOC 1910Z 231DEG 3KT 3521 11158
Special weather statement, Jul 19, 12:29 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1229 PM MST THU JUL 19 2018

AZZ011-192015-
Chuska Mountains and Defiance Plateau-
1229 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 115 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm
over Window Rock. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fort Defiance, Window Rock and St. Michaels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 10918 3572 10922 3581 10905 3579 10904
      3556 10905
TIME...MOT...LOC 1929Z 227DEG 8KT 3570 10907

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:41 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 6:04 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Jul 18, 6:15 PM MSTSevere Thunderstorm WarningFGZGila45 min
Jul 18, 6:42 PM MSTSpecial Weather StatementFGZGila48 min
Jul 19, 12:10 PM MSTSpecial Weather StatementFGZ50 min
Jul 19, 12:29 PM MSTSpecial Weather StatementFGZApache46 min
Jul 19, 12:47 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 19, 1:26 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Jul 19, 2:10 PM MSTSevere Thunderstorm WarningFGZCoconino50 min
Jul 19, 2:51 PM MSTFlash Flood WarningFGZApache, Navajo2 hr
Jul 19, 3:10 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 3:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 19, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Jul 19, 3:54 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 19, 4:16 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 4:41 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 19, 4:46 PM MSTFlash Flood WarningFGZCoconino2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.